Abstract


Close Window



Transient Hemichorea/Hemiballismus Associated with New Onset Hyperglycemia

G. Ifergane, R. Masalha, Y.O. Herishanu

Abstract: Objective: To describe three patients suffering from transient hemichorea/hemiballismus associated with hyperglycemia, review previous reports and propose a possible pathophysiological explanation for this phenomenon. Results: Our original cases and previously reported ones reveal a uniform syndrome: mostly female patients (F/M ratio of 11/2), 50-80 years old, usually with no previous history of diabetes mellitus (9/13), develop choreic or ballistic movements on one side of the body over a period of hours. Serum glucose levels are elevated. In most of the patients, a lowering of the blood sugar level reverses the movement disorder within 24-48 hours. Conclusions: We believe that the combination of a recent or old striatal lesion (causing increased inhibition of the subthalamic nucleus) and hyperglycemia (causing decreased GABAergic inhibition of the thalamus) may be responsible for the appearance of this unilateral hyperkinetic movement disorder. Undiagnosed diabetes mellitus should always be suspected in patients who develop hemiballistic or hemichoreic movements. When hyperglycemia is detected and corrected, the movement disorder usually resolves within two days and may not require symptomatic therapy with dopamine receptor antagonists.

Résumé: Hémichorée transitoire/hémiballisme associé à une hyperglycémie d'apparition récente. Objectif: Le but de cet article est de décrire trois patients ayant présenté une hémichorée/hémiballisme transitoire en association à une hyperglycémie, de revoir les cas rapportés dans la littérature et de proposer une explication physiopathologique de ce phénomène. Résultats: Nos cas et ceux qui ont été rapportés dans la littérature présentaient un syndrome uniforme: une majorité de femmes (proportion F/H de 11/2), dont l'âge variait de 50 à 80 ans, habituellement sans histoire antérieure de diabète (9/13), qui développent des mouvements choréiques ou ballistiques d'un côté du corps en quelques heures. La glycémie est élevée. Chez la plupart des patients, une baisse de la glycémie fait régresser le désordre du mouvement en 24 à 48 heures. Conclusions: Nous croyons que la combinaison d'une lésion striatale récente ou ancienne (causant une augmentation de l'inhibition du noyau sous-thalamique) et d'une hyperglycémie (causant une diminution de l'inhibition GABAergique du thalamus) pourraient être responsables de l'apparition de ce désordre du mouvement hyperkinétique unilatéral. Un diabète non diagnostiqué devrait toujours être soupçonné chez les patients qui développent des mouvements hémiballiques ou hémichoréiques. Quand l'hyperglycémie est détectée et corrigée, le désordre du mouvement disparaît en deux jours et ne requiert habituellement pas de traitement symptomatique au moyen d'antagonistes des récepteurs dopaminergiques.

Can. J. Neurol. Sci. 2001; 28: 365-368

 


 
For information about this web site e-mail to: journal@cjns.org
Copyright © Canadian Journal of Neurological Sciences. All rights reserved.